- SELF STUDY MODULES
- 1. Intro to TBI
- 2. Communication
- 3. Skills for independence
- 4. Cognitive changes
- 5. Behaviour changes
- 6. Sexuality
- 7. Case management (BIR)
- 8. No longer available
- 9. Mobility & motor control
- 10. Mental health & TBI:
- 11. Mental health problems
and TBI: diagnosis
- 12. Working with Families
after Traumatic Injury:
- 13. Goal setting
- 10.0 Aims
- 10.0A Take the PRE-Test
- 10.1 Mental health & mental illness
- 10.2 Why identify mental health problems after TBI
- 10.3 Why a person might get a mental health problem
- 10.4 The brain and mental health problems
- 10.5 Types of mental health problems after a TBI
- a) Depression
- b) Psychosis
- c) Anxiety
- d) Personality change
- 10.6 Fatigue and problems initiating activities
- 10.7 Issues in using:
- a) Drugs & alcohol
- b) Pain killers
- c) Natural therapies
- 10.8 Treatment challenges
- 10.9 Who to see - services available
- 10.10 Take home messages
- 10.11 Resource
- 10.12 Take the POST-test
10.7c Issues in using natural therapies
Natural therapies are now having an increasing acceptance in our community.
Many people may have been recommended a natural therapy by a family friend or someone else.
People might say to you – “Well the medicine hasn't helped, the doctors haven’t helped, why don’t you try my naturopath?” There is no problem with looking at natural therapies and seeing whether they can help you with your problem but there are a few important things to remember.
Natural therapies may interact with prescription medicines
If you are taking any form of natural therapy, anything you can buy in a health food shop, a chemist, or that you have obtained from your naturopath it is important to tell your other doctors what you are taking because sometimes medicines that other doctors are using will interact with the natural therapies.
Natural therapies contain active ingredients
You might think " natural therapies can not do me any harm". However, most of the medicines that we now use in our society originally were derived from plants so for example you can get a compound that is like aspirin from willow bark. So the original aspirin was derived from a plant. Drugs that were used to treat heart conditions originally started from plants as well. There is a very long tradition of taking medicines from plants and there is a lot of research now in countries like South America looking for plants that can provide us with chemicals for more modern medical treatments.
Naturopaths are using this knowledge about plants and how they can help us to provide treatments. The naturopath's treatment therefore contains active chemicals and those active chemicals can interact with the medicines that your other doctors might be prescribing.
Natural therapies can cause side effects
Because natural therapies contain active chemicals they can cause side effects. The majority of naturopaths use the doses of their medicines very low to try to avoid side effects but you can have an allergic reaction and you can have quite a significant side effect from naturopathic therapy.
If you have gone to a chemist and obtained something like St John's Wort, started taking it and become sick it may well be your St John's Wort. You need to go and talk to the doctor or a qualified naturopath to get a bit of an understanding about what you are doing and what you are taking.
Medical practitioner education
You might have found in the past when you have mentioned an interest in natural therapies that the doctor that you are seeing has been very negative about that. There is a lot of education going on with medical practitioners to help them to understand how natural therapy can work in conjunction or can be complementary to more traditional medicine.
If your doctor has expressed a negative viewpoint about your natural therapy you still need to tell you your doctor what you are taking because the risk of not telling the doctor what you are taking is probably more than the risk of telling them, because if you do not tell them they might prescribe something that can make you sick.